Dual intoxication with diazepam and amphetamine: this drug interaction probably potentiates myocardial ischemia

Med Hypotheses. 2007;69(2):377-80. doi: 10.1016/j.mehy.2006.12.033. Epub 2007 Feb 22.

Abstract

Drug-induced myocardial infarction is not a common phenomenon and the underlying mechanism has been related with the coronary artery spasm in the majority of cases. It is mainly related to illicit substances such as cocaine, ecstasy, LSD and amphetamine. According to the findings in the literature, it is most likely that myocardial ischemia due to amphetamine abuse is a result of combined mechanisms which include coronary artery vasospasm, and in lesser extent thrombus formation or direct myocardial toxicity. Diazepam is also usually found as a substance of abuse. Recent findings indicate that diazepam exerts an inhibitory activity on different isoforms of the enzyme cyclic nucleotide phosphodiesterase, which can be found in the heart muscle and also show that diazepam potentate the positive inotropic effect of both noradrenaline and adrenaline, which subsequently leads to increase in myocardial contractility. We propose that dual intoxication with amphetamine and benzodiazepine potentate their effects on cardiac tissue and coronary arteries which results in larger myocardial injury.

MeSH terms

  • Amphetamine / adverse effects
  • Amphetamine / poisoning*
  • Animals
  • Central Nervous System Stimulants / poisoning*
  • Diazepam / poisoning*
  • Drug Synergism
  • Humans
  • Hypnotics and Sedatives / poisoning*
  • Myocardial Ischemia / chemically induced*
  • Myocardial Ischemia / etiology

Substances

  • Central Nervous System Stimulants
  • Hypnotics and Sedatives
  • Amphetamine
  • Diazepam